Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 30, NWS Salt Lake City, UT

August 22, 202018 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Aug 22, 2020, 2:37 PM MDT for 18 counties in Utah. It took effect at Aug 23, 2020, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2020, 2:37 PM MDT (20:37 UTC)
In effect from
Aug 23, 2020, 12:00 PM MDT
Expired
Aug 23, 2020, 9:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Cache County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Morgan County, UT, Rich County, UT, Salt Lake County, UT, Sanpete County, UT, Sevier County, UT, Summit County, UT, Utah County, UT, Wasatch County, UT, Washington County, UT, Wayne County, UT, Weber County, UT

The radar

The Salt Lake City radar (KMTX), 187 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.6 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3777 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

839 
WWUS85 KSLC 222037
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
237 PM MDT Sat Aug 22 2020

UTZ479>484-488-489-494-495-231200-
/O.NEW.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Color Country West Desert-
237 PM MDT Sat Aug 22 2020

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT SUNDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
479...480...481...482...483...484...488...489...494 AND 495...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from noon to 9 PM MDT Sunday.

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 495 Color Country West Desert.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Isolated to widely scattered thunderstorms will
  develop with little or no rain anticipated.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

UTZ493-496-498-231200-
/O.EXT.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
237 PM MDT Sat Aug 22 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT SUNDAY FOR DRY
THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
493...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
   Fire Weather Zone 496 Color Country Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...With critical fire weather conditions, any fire starts
  will spread rapidly.

* THUNDERSTORMS...Isolated thunderstorms with little or no rain
  will continue through the early evening. Isolated to widely
  scattered thunderstorms will develop again tomorrow afternoon. 

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
2 follow-up statements
859 
WWUS85 KSLC 230916
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
316 AM MDT Sun Aug 23 2020

UTZ493-496-498-232215-
/O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
316 AM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 493...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
  Fire Weather Zone 496 Color Country Mountains and Fire Weather 
  Zone 498 Grand Staircase.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms with little or no  
  rain will occur this afternoon through through this early 
  evening. 

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ479>484-488-489-494-495-232215-
/O.CON.KSLC.FW.W.0030.200823T1800Z-200824T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Color Country West Desert-
316 AM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT
THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR
FIRE WEATHER ZONES 479...480...481...482...483...484...488...
489...494 AND 495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 495 Color Country West Desert.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms will develop 
  with little or no rain anticipated.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
025 
WWUS85 KSLC 232040
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
240 PM MDT Sun Aug 23 2020

UTZ479>484-488-489-494-495-240300-
/O.CON.KSLC.FW.W.0030.000000T0000Z-200824T0300Z/
Wasatch Mountains-Uinta Mountains-Western Ashley National Forest-
Western Uintah Basin-Southern Ashley National Forest-
Tavaputs Plateau-Manti National Forest-San Rafael Swell-
Henry Mountains-Color Country West Desert-
240 PM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 479...480...481...482...483...484...488...489...494 AND
495...

* AFFECTED AREA...Fire Weather Zone 479 Wasatch Mountains...Fire 
  Weather Zone 480 Uinta Mountains...Fire Weather Zone 481 
  Western Ashley National Forest...Fire Weather Zone 482 Western 
  Uintah Basin...Fire Weather Zone 483 Southern Ashley National 
  Forest... Fire Weather Zone 484 Tavaputs Plateau...Fire 
  Weather Zone 488 Manti National Forest...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 494 Henry Mountains and 
  Fire Weather Zone 495 Color Country West Desert.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms will continue
  into the early evening with little or no rain anticipated.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

UTZ493-496-498-240300-
/O.CON.KSLC.FW.W.0029.000000T0000Z-200824T0300Z/
Central Utah Mountains-Color Country Mountains-Grand Staircase-
240 PM MDT Sun Aug 23 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER
ZONES 493...496 AND 498...

* AFFECTED AREA...Fire Weather Zone 493 Central Utah Mountains...
   Fire Weather Zone 496 Color Country Mountains and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...With critical fire weather conditions, any fire 
  starts will spread rapidly.

* THUNDERSTORMS...Widely scattered thunderstorms with little or no
  rain will occur through the early evening.

* OUTFLOW WINDS...Any thunderstorms will be capable of producing 
  outflow winds in excess of 40 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Aug 22, 9:53 AM MDT, 4 hours 44 minutes earlier.

Area forecast discussion, Aug 22, 9:53 AM MDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
953 AM MDT Sat Aug 22 2020

.SYNOPSIS...High pressure over the Four Corners region will remain
in place through early next week. Moisture rotating north along
the western flank of the high pressure will bring an increasing
threat for showers and thunderstorms to start the upcoming week.

&&

.DISCUSSION...High pressure remains centered in the vicinity of
the Four Corners this morning. Resultant southwest flow from the
position of the high is drawing wildfire smoke into northern and
western Utah. This will result in reductions in visibility as well
as air quality issues. Looking at little change in the position of
the smoke this weekend.

The southerly flow is also starting to bring moisture northward,
with satellite derived PWs approaching 1.0 inch currently observed
over southwest Utah. As a result, seeing increasing clouds over
the southern half of Utah along with just a few showers. Coverage
of showers will become more scattered in nature this afternoon,
though due to the high-based nature of these storms, little rain
is anticipated. Gusty winds will be possible with any storms that
develop, resulting in high fire danger. See the fire weather
section of the AFD for more details.

As the ridge axis shifts slightly eastward by Monday in response
to a shortwave off the Pacific coast, the flow over the forecast
area will become more southerly in nature. The first impact of
this will be to decrease the amount of smoke moving into the area
from California, resulting in at least subtle improvement in air
quality. The more southerly flow will also aid in drawing moisture
northward across Utah and southwest Wyoming, with most guidance
indicating PWs in the 0.8 to 1.0 range across much of the area by
Tuesday. This will cause increasing coverage of showers and
thunderstorms. Additionally, a gradual weakening of the ridge will
bring some cooling, with maxes anticipated to be within 5F of
seasonal normals for the middle to latter part of the upcoming
week.

No updates expected to the forecast this morning.

&&

.AVIATION...VFR conditions are expected to prevail through the
morning hours, with MVFR conditions likely to return due to reduced
visibility in smoke by the mid afternoon hours. Southerly drainage
winds will make a subtle shift to the southeast around 18Z before
returning to a northerly wind around 20Z. Cloud cover is expected to
increase during the afternoon hours, however, CIGs are expected to
remain well above 6kft AGL. There is a 10% chance of vicinity
showers after ~19Z.

&&

.FIRE WEATHER...High pressure in the vicinity of the Four Corners
will keep conditions very warm and generally dry this weekend.
High-based moisture will start to increase from the south today,
resulting in some showers and thunderstorms over the southern half
of the district. These storms should produce little to no rainfall
and will bring the threat of gusty outflow winds, resulting in
critical fire weather conditions across the central and southern
mountains as well as the adjacent valleys. Moisture will continue
to increase over the area to start the week, resulting in a
continued increase in coverage of showers and thunderstorms.
Storms will initially remain high-based but will become more wet
in nature by the middle to latter part of the upcoming week.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ493-496-498.

WY...None.
&&

Traphagan/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Aug 22, 5:33 AM MDT, 9 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
533 AM MDT Sat Aug 22 2020

UTZ001>016-019>021-517-518-WYZ021-231200-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
533 AM MDT Sat Aug 22 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and early evening thunderstorms across portions
of southwest, central and eastern Utah will generate little or no
rain, but could produce gusty outflow winds. Critical fire weather
conditions will exist across southwest and central Utah due to
this thunderstorm activity through early this evening.

Smoke from wildfires in California will produce poor air quality
and reduced visibilities across portions of northern Utah again
today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Afternoon and evening thunderstorms will remain a possibility
across the eastern half of Utah and southwest Wyoming Sunday.
Minimal rainfall is expected from these showers and thunderstorms.

Moisture is expected to increase across the area with an
increasing areal coverage of showers and thunderstorms early next
week. Measurable rainfall could result from some of these showers
and thunderstorms, which would be the first significant rainfall
in the month of August.

Somewhat drier conditions will return midweek, followed by an
increase in shower and thunderstorm activity at the end of the
week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 2:56 AM MDTRed Flag WarningSLCBeaver, Garfield, Iron, Kane, Millard, Piute and 4 more42 hr
Aug 22, 3:06 PM MDTSpecial Weather StatementSLCPiute24 min
Aug 22, 3:31 PM MDTSpecial Weather StatementSLCSevier44 min
Aug 22, 5:13 PM MDTSpecial Weather StatementSLC32 min

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.